With the exception of our patient’s case, only 38 cases of Lazarus phenomenon have been reported in the medical literature. The ages of these patients ranged from 27 to 94 years old [7
] and the majority of the patients were diagnosed as having myocardial infarction or obstructive airway disease at the time of cardiopulmonary arrest. Average resuscitation efforts were about 27 minutes (Figure ). CPR was terminated while 23 of the patients were asystolic, 12 with pulseless electrical activity (PEA) and one with ventricular fibrillation (Figure ). In 82 percent of these patients, ROSC occurred within 10 minutes of cessation of CPR with an average ROSC delay of seven minutes (Figure ). About half of those who achieved delayed ROSC were able to achieve good neurological recovery but the other half were unable to recover and died soon after. These outcomes did not correlate to duration of CPR, the time interval of delayed ROSC, or the pre-existing diagnosis [8
Figure 3 Comparison of the average cardiopulmonary resuscitation duration (27 minutes) of the 38 documented cases with that of our patient’s case (18 minutes), as well as the average recovery of spontaneous circulation delay (7 minutes) (more ...)
Cardiopulmonary resuscitation termination rhythms. CPR, cardiopulmonary resuscitation; PEA, pulseless electrical activity; VFIB, ventricular fibrillation.
Our patient is fairly typical in the context of the documented cases of delayed ROSC. Our patient was in the upper range for age but had good pre-morbid mental status and function. Although the cause of cardiopulmonary arrest is unclear, our patient did have a significant pre-existing cardiac and pulmonary dysfunction. The 18 minutes of CPR our patient received was less than the average 27 minutes (Figure ), and our patient terminated in asystole (Figure ). A total of five minutes elapsed between the termination of CPR and full ROSC (Figure ). Unfortunately our patient was unable to recover and died seven hours later.
Given our patient’s history of chronic obstructive pulmonary disease, it can be argued that our patient’s hypoxic drive was removed as a result of being stabilized on 100 percent FiO2. However, our patient’s pulmonary status improved shortly after being treated for pain and as a result she was eventually weaned off oxygen support and our patient continued to maintain good cardiopulmonary status and adequate saturation while waiting for an in-patient bed.
Our patient received intravenous morphine in small increments of 2.5mg twice in a four-hour interval with good relief of pain and there was no evidence to suggest that our patient had developed respiratory depression as a consequence of these medications.
We postulate that our patient experienced FES as a consequence of long bone fractures that may have progressed to cardiopulmonary arrest. Proximal femur fractures as well as multiple fractures are associated with increased incidence of FES [9
]. Although the exact cause of cardiopulmonary arrest is largely unclear, clinical evidence suggests that the fall and the subsequent fractures may have potentially precipitated FES. It is important to note, however, that a post-mortem study was not conducted and it is therefore difficult to ascertain that our patient’s arrest was a direct result of FES.
Evaluation of our patient revealed tachycardia (117 beats/minute) and hypoxia (oxygen saturation [SpO2]: 85 percent PaO2: 58mmHg on room air), which are consistent with the earliest manifestations of FES. Although these risk factors and the presentation may also suggest a far more common venous thromboembolic disease, our patient was on warfarin for the treatment of atrial fibrillation and her nearly therapeutic INR of 1.98 makes such a diagnosis unlikely. Given these risk factors and the clinical presentation, it is plausible that FES may have potentially played a role in our patient’s cardiopulmonary arrest.
Frölich described a case of spontaneous recovery of circulatory function after cessation of CPR in an intra-operative setting. A patient scheduled for endovascular stent graft prosthesis of an enlarging thoraco-abdominal aortic aneurysm suffered intra-operative cardiopulmonary arrest secondary to myocardial ischemia shortly after guidewire and catheter placement. Despite 43 minutes of CPR including defibrillation, chest compressions, epinephrine and sodium bicarbonate administration, resuscitative efforts were discontinued without ROSC. Unexpectedly, spontaneous circulation returned five minutes later. The authors postulated that the intra-operative myocardial ischemia was caused by acute obstruction of the left coronary artery, possibly by an endovascular plaque released by the guidewire manipulation within the thoracic aorta, and that this plaque was dislodged during CPR, which allowed for cardiac reperfusion [10
]. Given our patient’s clinical presentation, it is feasible that resuscitative efforts may have dislodged a thromboembolus, which explains the delayed ROSC witnessed after the succession of CPR attempts.
During a resuscitation effort, the patient’s airway is usually supported by positive pressure ventilation either via a bag mask or mechanical ventilation. Dynamic hyper-inflation can occur when rapid positive pressure ventilation is given without adequate time for exhalation. This leads to an increase in intra-thoracic pressure that can then cause a decrease in venous return and therefore persistent circulatory failure. It is analogous to cardiac tamponade, in which the impediment to cardiac filling can lead to prolonged PEA. Only by reducing the intra-thoracic pressure can circulation be restored. Although it can theoretically occur in any patient receiving positive pressure ventilation with inadequate expiratory periods, this increase in auto-positive end expiratory pressure (PEEP) is most often seen in patients with obstructive pulmonary disease [11
]. Lapinsky and Leung showed that a majority of patients without clear explanations for PEA (13 of 18) had a history of obstructive pulmonary pathology, and a significant number (3 of 13) experienced delayed ROSC [12
The effects of auto-PEEP could have also very well been a plausible explanation in our patient’s case. Our patient’s exact social and medical history are unclear, however, our patient presumably did suffer from obstructive pulmonary disease based on the fact that our patient was managed with common chronic obstructive pulmonary disease medications, such as inhaled budesonide and ipratropium. As per the ACLS protocol, positive pressure ventilation was provided with the initiation of cardiopulmonary resuscitation, first via bag-mask and subsequently via endotracheal tube. Our patient’s auto-PEEP was not measured while our patient was on the ventilator and therefore could have potentially built up during CPR because our patient was being mask ventilated. It is plausible that these positive pressure breaths may have stacked to the point where pre-load and cardiac output was impeded. Adequate exhalation would have been impossible until respiratory support terminated when resuscitation efforts were abandoned. The five minutes of delayed ROSC could have been the time necessary for the thoracic pressures to equilibrate to the point where sufficient cardiac output and spontaneous circulation was once again possible. During those five minutes, our patient could have had subclinical ROSC (where there is a minute level of spontaneous circulation that is unrecognized by our monitors). Furthermore, having been ventilated with 100 percent oxygen during the resuscitation effort, there would have been enough oxygen reserves in the residual volume of the lungs to support her oxygen demands during this period of unrecognized ROSC.
Another proposed mechanism for delayed ROSC is hyperkalemia. Potassium is the most abundant intracellular cation and shifts in its concentration may lead to prolonged cardiopulmonary arrest, and leave the myocardium refractile for some time [13
]. The most striking example of this was documented by Kao and colleagues, describing a 68-year-old patient who developed cardiac arrest secondary to hyperkalemia and did not respond to over 100 minutes of CPR, but instead responded to hemodialysis and progressed to a full neurologic recovery [14
]. Although the effects of sodium bicarbonate on potassium are transient, it may play a contributing role in the delayed ROSC by driving potassium intracellularly. Voelckel and Kroesen hypothesized this as a mechanism of delayed ROSC [15
Although our patient’s serum potassium was within normal limits at 4.1mEq/L (normal 3.5 to 4.5mEq/L), treatment with metoprolol and digoxin did put her at risk for hyperkalemia. Of note, our patient was also on furosemide and given sodium bicarbonate 10 minutes into the resuscitative efforts which may have driven potassium intracellularly. Given our patient’s presentation of atrial fibrillation on her admission ECG and normal serum potassium level, digoxin toxicity does not appear to be contributory in our patient’s morbidity and mortality.
Delayed action of the resuscitation drugs given could be another explanation for the delayed ROSC. Drugs were administered via a peripheral intravenous line. Decreased venous return caused by dynamic hyper-inflation may have affected central delivery of the drugs resulting in a lag time in its resuscitative effects.
A post-mortem study was not conducted and the actual cause of the cardiovascular arrest remains to be debated.